Alert archive / New York / Frost Advisories in 2018
Frost Advisory 4, NWS New York, NY
NWS New York, NY issued this frost advisory at Oct 25, 2018, 4:31 AM EDT for Suffolk County, Westchester County, New York. It took effect at Oct 26, 2018, 3:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 25, 2018, 4:31 AM EDT (08:31 UTC)
- In effect from
- Oct 26, 2018, 3:00 AM EDT
- Expired
- Oct 26, 2018, 8:31 AM EDT
- In force
- 6 hr
- Issued by
- NWS New York, NY
Counties Suffolk County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 36 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
158 WWUS71 KOKX 250831 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 431 AM EDT Thu Oct 25 2018 NYZ071-079-081-252200- /O.NEW.KOKX.FR.Y.0004.181026T0700Z-181026T1300Z/ Southern Westchester-Northeastern Suffolk-Southeastern Suffolk- 431 AM EDT Thu Oct 25 2018 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT FRIDAY... The National Weather Service in Upton has issued a Frost Advisory, which is in effect from 3 AM to 9 AM EDT Friday. * TEMPERATURES...Lows in the mid 30s. * TIMING...Late tonight into Friday morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is expected. Sensitive outdoor plants should be protected. && $$
3 follow-up statements
889 WWUS71 KOKX 252036 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 436 PM EDT Thu Oct 25 2018 NYZ071-079-081-260930- /O.CON.KOKX.FR.Y.0004.181026T0700Z-181026T1300Z/ Southern Westchester-Northeastern Suffolk-Southeastern Suffolk- 436 PM EDT Thu Oct 25 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT FRIDAY... * TEMPERATURES...lows in the mid 30s. * TIMING...Late tonight into early Friday morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is expected. Sensitive outdoor plants should be protected. && $$
791 WWUS71 KOKX 260733 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 333 AM EDT Fri Oct 26 2018 NYZ079-081-261615- /O.NEW.KOKX.HW.W.0003.181027T0800Z-181027T1600Z/ /O.CON.KOKX.FR.Y.0004.000000T0000Z-181026T1300Z/ Northeastern Suffolk-Southeastern Suffolk- 333 AM EDT Fri Oct 26 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...HIGH WIND WARNING IN EFFECT FROM 4 AM TO NOON EDT SATURDAY... The National Weather Service in Upton has issued a High Wind Warning, which is in effect from 4 AM to noon EDT Saturday. * TEMPERATURES...As low as 35. * WINDS...East/northeast 30 to 40 mph with gusts up to 60 mph. * TIMING...Frost early this morning and high winds late tonight through Saturday morning. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. Frost could harm sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. A Frost Advisory means that frost is expected. Sensitive outdoor plants should be protected. && $$ NYZ071-261615- /O.NEW.KOKX.WI.Y.0007.181027T0500Z-181027T1600Z/ /O.CON.KOKX.FR.Y.0004.000000T0000Z-181026T1300Z/ Southern Westchester- 333 AM EDT Fri Oct 26 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON EDT SATURDAY... The National Weather Service in Upton has issued a Wind Advisory, which is in effect from 1 AM to noon EDT Saturday. * TEMPERATURES...As low as 35. * WINDS...East/northeast 20 to 30 mph with gusts up to 50 mph. * TIMING...Frost early this morning and strong winds late tonight through Saturday morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is expected. Sensitive outdoor plants should be protected. A Wind Advisory is issued when sustained winds of 31 to 39 mph, or gusts of 46 to 57 mph, are expected or occurring. Winds this strong can make driving difficult, especially for high profile vehicles, in open areas, and on elevated roads and bridges. Use extra caution. && $$ CTZ009>012-NJZ006-104-106-108-NYZ072>075-078-080-176>179-261615- /O.NEW.KOKX.WI.Y.0007.181027T0500Z-181027T1600Z/ Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-Hudson-Eastern Bergen-Eastern Essex- Eastern Union-New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Southwestern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 333 AM EDT Fri Oct 26 2018 ...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON EDT SATURDAY... The National Weather Service in Upton has issued a Wind Advisory, which is in effect from 1 AM to noon EDT Saturday. * WINDS...East 20 to 30 mph with gusts up to 50 mph. * TIMING...Late tonight through Saturday morning. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds of 31 to 39 mph, or gusts of 46 to 57 mph, are expected or occurring. Winds this strong can make driving difficult, especially for high profile vehicles, in open areas, and on elevated roads and bridges. Use extra caution. && $$ PW
079 WWUS71 KOKX 261231 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 831 AM EDT Fri Oct 26 2018 NYZ079-081-262045- /O.CAN.KOKX.FR.Y.0004.000000T0000Z-181026T1300Z/ /O.CON.KOKX.HW.W.0003.181027T0800Z-181027T1600Z/ Northeastern Suffolk-Southeastern Suffolk- 831 AM EDT Fri Oct 26 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 AM TO NOON EDT SATURDAY... The National Weather Service in Upton has cancelled the Frost Advisory. * WINDS...East 25 to 35 mph with gusts up to 55 mph. * TIMING...High winds late tonight through Saturday morning. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NYZ071-262045- /O.CAN.KOKX.FR.Y.0004.000000T0000Z-181026T1300Z/ /O.CON.KOKX.WI.Y.0007.181027T0500Z-181027T1600Z/ Southern Westchester- 831 AM EDT Fri Oct 26 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO NOON EDT SATURDAY... The National Weather Service in Upton has cancelled the Frost Advisory. * WINDS...East 15 to 25 mph with gusts up to 45 mph. * TIMING...Strong winds late tonight through Saturday morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds of 31 to 39 mph, or gusts of 46 to 57 mph, are expected or occurring. Winds this strong can make driving difficult, especially for high profile vehicles, in open areas, and on elevated roads and bridges. Use extra caution. && $$ CTZ009>012-NJZ006-104-106-108-NYZ072>075-078-080-176>179-262045- /O.CON.KOKX.WI.Y.0007.181027T0500Z-181027T1600Z/ Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-Hudson-Eastern Bergen-Eastern Essex- Eastern Union-New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Southwestern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 831 AM EDT Fri Oct 26 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO NOON EDT SATURDAY... * WINDS...East 20 to 30 mph with gusts up to 50 mph. * TIMING...Late tonight through Saturday morning. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds of 31 to 39 mph, or gusts of 46 to 57 mph, are expected or occurring. Winds this strong can make driving difficult, especially for high profile vehicles, in open areas, and on elevated roads and bridges. Use extra caution. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this frost advisory went out at Oct 25, 1:44 AM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Oct 25, 1:44 AM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service New York NY
144 AM EDT Thu Oct 25 2018
.SYNOPSIS...
High pressure slowly builds into the area through the end of the
week. A coastal will then impact the area over the weekend.
Another low pressure system may affect the area Monday, followed
by high pressure building in Tuesday into Wednesday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Quiet and unseasonably cool through the end of the week as the
departing upper trough lifts northeast and heights build aloft.
Surface high pressure around the Great Lakes region builds
slowly east overnight, while deepening low pressure lifts north
from the Gulf of Maine into the Canadian Maritimes.
Northwest winds persist, lightening some overnight, with
occasional gusts up to 20 mph near the coast.
Lows will generally be in the 30s, with some lower 40s for the
NYC metro.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
High pressure builds east on Thursday, then across the area
Thursday night and offshore on Friday.
Gusty Northwest winds up to 25 mph will continue Thursday,
strongest over eastern portions of CT and Long Island. Winds
diminish Thursday night with the high building overhead and
then become light southerly on Friday.
As mid latitude shortwave trough over the Mississippi Valley
interacts with Pac energy along the Gulf Coast, coastal low
tracks NE into the Mid Atlantic region by Friday evening.
Clouds will increase ahead of the system on Friday with dry
conditions to hold on.
Highs and lows Thursday into Friday will remain 5 to 10 degrees
below normal.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Models are in good agreement with a deepening upper level trough
over the Ohio/Tennessee Valley's Fri night and Sat which
gradually broadens over the eastern US through the remainder of
the weekend. The trough then slowly shifts off the east coast
early next week.
The remnants of Willa will track across the Gulf Coast states
eventually consolidating with the energy from the digging upper
trough. The primary area of low pres becomes established near
the Mid Atlantic coast Fri night and continues to track NNE,
passing over/near the Tri-State area late Sat/Sat night. Rain
is expected to overspread the area from SW to NE Fri eve and
continue through the day Sat before tapering off Sat night as
the low departs. Models are indicating some weak instability
over eastern portions of the forecast area on Sat, but have not
included thunder just yet.
The pressure gradient will tighten between departing high pres
and the approaching low Fri night with winds of 25-35G35-45mph
possible at the coast late Fri night into Sat, slightly weaker
inland. Winds will gradually diminish late Sat aftn and Sat
night. The other potential hazard is coastal flooding. Please
see the coastal flooding section below for additional
information.
Pcpn will taper off Sat night to light rain and/or drizzle as
the low traverses the local area and departs.
Models somewhat diverge with timing of the next system early
next week but the signal is there for a weaker coastal low to
pass S and E of Long Island Mon night into Tue. Additional
rainfall and gusty winds will accompany this.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
VFR through the forecast period.
High pressure over the Great Lakes and Ohio Valley builds
slowly east through Thursday.
Winds remain NW, at or just to the right of 310 true at 10 to 15
kt, diminishing to around 10 kt late. Then the winds increase
Thursday to 10 to 15 KT with gusts to around 20 KT. The wind
direction may average around 310 true. Gusts may end 22Z to 00Z,
with sustained winds slowly diminishing late in the forecast.
.OUTLOOK FOR 00Z FRIDAY THROUGH MONDAY...
*** HIGH IMPACT COASTAL STORM LIKELY LATE FRIDAY NIGHT INTO SATURDAY
***
.Thursday night-Friday...VFR.
.Friday night-Saturday...Rain developing after midnight. IFR conds
and NE winds G30-40KT likely late Fri night into much of daytime
Sat.
.Saturday night...Rain likely, with IFR conds possible. NE winds G20-
25KT mainly before midnight.
.Sunday-Monday...Chance of rain showers with MVFR conds possible at
times.
&&
.MARINE...
A gusty NW flow will continue to produce SCA conditions into
the night, mainly for the ocean waters, and eastern portions of
the sound and bays. There is the potential that marginal SCA
gusts could linger into ocean waters east of Moriches Inlet
Thursday into Thursday evening. High pressure then builds across
the waters Thursday night into Friday.
Winds will rapidly increase Fri night as the pres gradient
tightens between departing high pres and an approaching low.
Gale force winds look likely late Fri night and Sat, and could
approach storm force on the ocean. Gales should subside to SCA
late Sat/Sat eve falling below SCA levels on all waters by Sun
morning. Seas on the ocean will likely remain above SCA levels
through the period.
&&
.HYDROLOGY...
Up to an inch and a half of rainfall is possible late Friday night
through the upcoming weekend as a coastal storm moves northeast
along the coast. Higher totals may be forecast as the event draws
closer, but as of right now any hydrological impacts do not appear
to be significant.
A widespread 1 to 2" of rain is expected through Sat. Antecedent
dry conditions and long duration of the rainfall is not expected
to result in any hydrologic concerns.
Additional light amounts are expected Sat night, followed by
another rain event late Mon into Tue. There is uncertainty with
timing and amounts of this event however, amounts do not appear
to be high enough to cause any issues at this time.
&&
.TIDES/COASTAL FLOODING...
Astronomical tides will be decreasing over the next couple of
days following today's full moon. However, moderate to strong NE
winds associated with a passing Nor'easter this weekend will
bring the potential for coastal flooding. At this time,
widespread minor to locally moderate thresholds are expected to
be met, however there is significant spread in the guidance on
how bad the impacts will be. There is definitely the potential
for widespread moderate coastal flooding thresholds to be met on
Sat, especially during the morning tide cycle which is the
higher cycle of the two.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
ANZ330-340-350-353-355.
&&
SYNOPSIS...24/DW
NEAR TERM...DW/PW
SHORT TERM...DW
LONG TERM...24
AVIATION...JP
MARINE...24/DW/PW
HYDROLOGY...24/DW
TIDES/COASTAL FLOODING...
EQUIPMENT...The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 25, 3:48 AM EDT | Gale Watch | OKX | 12 hr | |
| Oct 25, 2:06 PM EDT | Coastal Flood Watch | OKX | Bronx, Kings, Nassau, New York, Queens, Richmond and 2 more | 13 hr |
| Oct 25, 3:37 PM EDT | Gale Watch | OKX | 12 hr | |
| Oct 25, 3:37 PM EDT | Storm Watch | OKX | 12 hr |
Nearby
Frost Advisories in New York, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.